Category: 

What are the Common Signs of a Drug Overdose?

Signs of drug overdose vary by type of drug, but there are several symptoms common to almost every drug. Physiological and psychological states are typically altered in some way, either heightened or diminished. Sluggishness, anxiety, delusional thoughts, and unconsciousness are some common symptoms of drug overdose. Treatment varies by drug type.

Drug overdose typically occurs in children when they ingest medications intended for others in the household. Drug overdose in adolescents and adults occurs more often when they wish to alter their mood or harm themselves. The elderly sometimes overuse drugs because they mix up their medications or have memory deficits that keep them from remembering they already took the prescribed dose.

The physiological signs of a drug overdose can include the skin and eyes. The skin may be hot and dry or cool and damp from excessive sweating. Pupil size and reaction to light are often affected. Pupils can be either enlarged or pinpointed or fail to react to light at all.

A drug overdose can depress the circulatory and respiratory system, leading to drowsiness, difficulty breathing, unconsciousness, and coma. The nervous system is often abnormally stimulated, causing tremors, staggering, and convulsions. It can also be depressed, resulting in sluggishness and an inability to self-direct movements. These effects depend largely on the actions the drug is designed to produce, whether prescription or illicit compounds. Sedatives will depress the various systems, while stimulants will often exaggerate activity within those systems.

Ad

The gastrointestinal system is sometimes affected by an overdose of drugs. The abdomen or bowels can become painful, and diarrhea and vomiting may occur. Some drugs will cause blood in the stool or vomiting of blood.

Dealing with someone exhibiting signs of a drug overdose usually requires caution. Some drugs can cause unpredictable, violent behavior. Trying to reason with an overmedicated person usually fails, since many drugs cause irrational thinking. Excessive drug intake may also increase the strength of the affected person or override a person’s customary inhibition against aggressive behavior. Treating someone with a drug overdose almost always requires a professional.

Treatment typically depends on the type and amount of drug ingested, inhaled, or injected and how recent the overdose occurred. For some drugs, emptying the stomach with a stomach pump at a hospital or doctor’s office is required. This removes the drug before it can be further absorbed into the system. In other cases, activated charcoal is introduced to bind with the drug and flush it out through the stool. Some drugs can be countered by the injection of another drug that nullifies or diminishes the drug overdose effects. An example of a counteractive drug is naloxone, which counters the effects of heroin overdose.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email